Texas, 2018

Wildfire in Texas, March 2 to 3, 2018

March 2 to 3, 2018 · NWS AMA · 1 event in 1 county or zone

The FM 2381 wildfire began around 1736CST about three miles north of Bushland Texas in Potter county. The wildfire started just east of Farm to Market Road 2381 north of the Bushland High School.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The FM 2381 wildfire began around 1736CST about three miles north of Bushland Texas in Potter county. The wildfire started just east of Farm to Market Road 2381 north of the Bushland High School. The wildfire consumed a measured four hundred and ninety-six acres. There were roughly fifteen to thirty homes threatened however no homes or other structures were damaged or destroyed. There were also no reports of injuries or fatalities. Farm to Market Road 2381 and Farm to Market Road 1061 had been closed due to low visibilities. There were a total of two fire departments and other fire agencies that responded to the wildfire including the Texas A&M Forest Service. The wildfire was contained around 0900CST on March 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 2, 5:35 PM CST, 1 minute earlier.

Area forecast discussion, Mar 2, 5:35 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
535 PM CST Fri Mar 2 2018

.AVIATION...

There is a chance some IFR CIGs reach AMA from south overnight,
but expect better chance for low clouds will remain a few counties
east. Therefore will maintain VFR through the 00Z TAF period.

.PREV DISCUSSION... /Issued 520 PM CST Fri Mar 2 2018/

DISCUSSION...
Broad southwest flow aloft will continue across the region
through the weekend. A leeside sfc trof of low pressure will
continue to deepen Saturday and will lead to a continuation of
breezy to windy conditions. A vigorous upper level low pressure
system is then progged to track across the central Rockies and
adjacent plains on Sunday. This projected path is generally well
agreed on by numerical weather models and was accepted. Due to the
predicted track this particular storm system is expected to take,
our forecast area will be dry slotted with strong gusty winds, an
invasion of rather dry air, and attendant critical to extremely
critical fire weather conditions the most likely outcome for
Sunday. Wind highlights may become necessary Sunday afternoon for
at least western and parts of the central sections of the OK and
TX Panhandles. Cooler temperatures are then forecast for the early
to middle part of next week in the wake of the upper level low
pressure system, slowly rebounding thereafter.

Andrade

FIRE WEATHER...
Critical fire weather conditions will continue across the western
and central Oklahoma Panhandle as well as the northwest and north
central Texas Panhandle until around 7 PM this evening due to 20
foot south to southwest winds of 20 to 25 mph with higher gusts
along with minimum relative humidity values of 10 to 19 percent. A
Red Flag Warning remains in effect for this area until 7 PM this
evening. Elevated fire weather conditions will also persist across
the eastern Oklahoma Panhandle as well as much of the Texas
Panhandle until 7 PM this evening due to breezy southwest winds
along with minimum relative humidity values near 20 percent.
Elevated to near critical fire weather conditions will be possible
on Saturday across far western sections of the area as breezy
south to southwest winds and low relative humidity values are
forecast to continue.

Critical to extremely critical fire weather conditions are
expected Sunday across the Oklahoma and Texas Panhandles due to
southwest winds of 20 to 35 mph with higher gusts along with
forecast minimum relative humidity values of 7 to 15 percent. A
Fire Weather Watch remains in effect for all the forecast area
from late Sunday morning through early Sunday evening. Elevated
fire weather conditions are also anticipated Monday across the
Oklahoma and Texas Panhandles due to northwest winds of 15 to 20
mph with higher gusts and low relative humidity values.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Sunday morning through Sunday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Red Flag Warning until 7 PM CST this evening for the following
     zones: Dallam...Hansford...Hartley...Moore...Sherman.

OK...Fire Weather Watch from Sunday morning through Sunday evening
     for the following zones: Beaver...Cimarron...Texas.

     Red Flag Warning until 7 PM CST this evening for the following
     zones: Cimarron...Texas.

&&

88/88
Hazardous weather outlook, Mar 2, 3:13 AM CST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
313 AM CST Fri Mar 2 2018

OKZ001>003-TXZ001>020-022200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
313 AM CST Fri Mar 2 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather conditions are expected across
the northern and western portions of the Texas and Oklahoma
Panhandles. A Red Flag Warning has been issued for the western and
central Oklahoma and the northwest and north central Texas
Panhandles today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions will be possible Saturday across
western sections of the area due to breezy south to southwest
winds and low relative humidity values.

Widespread critical to extremely critical fire weather conditions
are likely Sunday across all of the Oklahoma and Texas Panhandles
due to southwest winds of 20 to 35 mph with higher gusts along
with forecast minimum relative humidity values of 7 to 15 percent.
A Wind Advisory may also become necessary for western and central
sections of the Oklahoma and Texas Panhandles on Sunday.

Elevated fire weather conditions are also anticipated Monday
across the Oklahoma and Texas Panhandles due to northwest winds of
15 to 20 mph with higher gusts and low relative humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical to extremely critical fire weather
conditions today, Saturday, Sunday, and Monday.

Schneider

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
March 2, 5:36 PM CST to March 3, 9:00 AM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745828.